New Mexico, 2006

Flash Flood in New Mexico, August 3, 2006

August 3, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 3, 12:31 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 12:31 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
131 PM MDT THU AUG 3 2006

.SYNOPSIS...
HEAVY RAIN WILL CONTINUE TO BE A THREAT OVER THE AREA FOR THE
NEXT SEVERAL DAYS AS MONSOONAL MOISTURE CIRCULATES AROUND
HIGH PRESSURE CENTERED OVER TEXAS. A TROPICAL DISTURBANCE MOVING
WEST THROUGH THE REGION TONIGHT MAY BRING EVEN MORE RAINFALL
TO AREAS ALREADY HARD HIT BY FLOODING. THIS IS A POTENTIALLY
DANGEROUS SITUATION. PERSONS NEAR THE RIO GRANDE RIVER AND ARROYOS
SHOULD BE ALERT FOR RAPIDLY RISING WATER IF THE HEAVY RAIN
MATERIALIZES.

THOSE TRAVELING SHOULD EXERCISE EXTREME CAUTION AS ROADWAYS MAY
FLOOD QUICKLY AND STRAND YOU IN RISING WATER. NEVER DRIVE INTO A
FLOODED ROADWAY. TURN AROUND...DONT DROWN.

&&

.DISCUSSION...
ONCE AGAIN THIS WILL BE SHORT GIVEN POTENTIAL FOR MORE SIGNIFICANT
FLOODING. BOTTOM LINE IS UPPER DISTURBANCE NORTH OF BIG BEND IS
NOT WELL INITIALIZED OR HANDLED IN THE MODELS. SUSPECT THIS
DISTURBANCE COULD AFFECT ALREADY FLOODED AREAS IN AND AROUND THE
EL PASO AREA THIS EVENING AND OVERNIGHT.

PRIMARY MONSOONAL MOISTURE PLUME WILL BE PUSHED SOMEWHAT WEST BY
THE DISTURBANCE AND ALSO IN RESPONSE TO PAC NW LOW RIDING UP OVER
THE UPPER LEVEL HIGH. PROBLEM IS THAT THE WESTWARD PUSH MAY NOT
OCCUR AS QUICKLY AS THE MODELS INDICATE. ALSO SURFACE MOISTURE
SHOULD BE MORE THAN ADEQUATE TO ALLOW OUTFLOWS FROM THE WEST TO
TRIGGER STORMS FATHER EAST. THEREFORE HAVE NOT TRENDED POPS/QPFS
DOWN AS MUCH AS MODELS INDICATE.

RIVERS/CREEKS AND STREAMS CONTINUE TO RUN ABOVE NORMAL THROUGHOUT
MUCH OF THE REGION AND ADDITIONAL ADDITIONAL SIGNIFICANT RAINFALL
COULD RESULT IN FLOODING.

&&

.AVIATION...AUG 03 18Z - AUG 04 18Z
GNLY SCT030-050 SCT-BKN100-150 AGL WITH WDLY SCT SHOWERS AND TSTMS
WITH MVFR VSBY AND CIGS NEAR STORMS WITH MTN TOPS OCNLY OBSCD. WITH
ISOLATED AREAS OF IFR CONDITIONS IN VERY LOCALIZED HEAVY RAINFALL.
AFT 06Z SOUTH AND EAST OF A COLUMBUS-DEMING-OROGRANDE LINE...GNLY
EAST SLOPES OF MTNS...LCL SCT010 BKN020-030 OVC050-080 AGL WITH VSBY
1-3 MI IN +SHRA TS AND BR. MTNS FQTLY OBSCD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  84  65  90  68 /  50  50  30  40  40
SIERRA BLANCA TX        63  81  63  85  64 /  50  40  30  30  30
LAS CRUCES              65  84  67  90  68 /  50  50  30  30  40
ALAMOGORDO              63  84  62  90  62 /  50  40  30  30  30
CLOUDCROFT              46  61  53  67  50 /  50  40  30  40  40
TRUTH OR CONSEQUENCES   62  85  66  90  65 /  50  50  40  30  40
SILVER CITY             57  78  63  77  65 /  50  60  40  40  50
DEMING                  62  85  66  90  65 /  60  60  40  30  40
LORDSBURG               61  86  69  86  67 /  50  60  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM ZONES 022-025-030>032 FLASH FLOOD WATCH THROUGH FRIDAY MORNING
TX ZONES 056-055 FLASH FLOOD WATCH THROUGH FRIDAY MORNING

02/20 MACBLAIN/NOVLAN
Hazardous weather outlook, Aug 3, 9:15 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1015 AM MDT THU AUG 3 2006

NMZ022>025-030>032-TXZ055-056-041630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1015 AM MDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ANOTHER ACTIVE WEATHER DAY IS EXPECTED WITH A CONTINUED THREAT OF
HEAVY RAIN AND POSSIBLE ARROYO/ROADWAY/RESIDENTIAL FLOODING.
WATER LEVELS IN THE RIO GRANDE AND GILA RIVER REMAIN RELATIVELY HIGH
...ALTHOUGH NOT IN FLOOD STAGE AT THIS TIME. HOWEVER...ANY
ADDITIONAL HEAVY RAINFALL MAY RESULT IN RIVER OR STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CONTINUED RISK OF HEAVY RAINFALL MAINLY DURING THE
AFTERNOON AND NIGHTTIME HOURS WITH FLOODING POSSIBLE. WHILE THE
FOCUS OF THE ACTIVITY MAY SHIFT TOWARD AREAS WEST OF THE RIO GRANDE
ESPECIALLY OVER THE WEEKEND...THERE WILL BE SUFFICIENT SURFACE
MOISTURE THROUGHOUT THE AREA TO ALLOW STORMS TO DEVELOP EAST OF THE
RIO GRANDE AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE EL PASO NATIONAL WEATHER SERVICE OFFICE
IF SEVERE WEATHER OR HEAVY RAIN OCCURS AT THEIR LOCATION.

In the hours before

Special weather statement, Aug 3, 11:46 AM MST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1246 PM MDT THU AUG 3 2006

NMZ022>025-030>032-TXZ055-056-040700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
1246 PM MDT THU AUG 3 2006

...SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
EXPECTED THIS AFTERNOON INTO TONIGHT...

AN UPPER LEVEL DISTURBANCE NEAR THE BIG BEND REGION OF WEST TEXAS
IS MOVING SLOWLY NORTHWEST. THIS WILL LEAD TO NUMEROUS SHOWERS
AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT ACROSS FAR WEST
TEXAS AND SOUTHWESTERN NEW MEXICO WITH LOCALLY HEAVY RAINFALL.
MANY OF THESE STORMS WILL MOVE OVER AREAS THAT ARE ALREADY
SATURATED FROM HEAVY RAIN OVER THE PAST FEW DAYS. EVEN MODERATE
RAINFALL AMOUNTS COULD INITIATE RAPID FLOODING IN AREAS OF POOR
DRAINAGE...ARROYOS...IN LOW LYING AREAS...AND NEAR AREA STREAMS
AND RIVERS. ADDITIONAL RAIN OVER ALREADY FLOODED AREAS IN THE EL
PASO METRO AREA WILL AGGRAVATE EXISTING PROBLEMS WITH URBAN AND
STREET FLOODING.

THESE STORMS MAY PRODUCE LOCALLY 1 TO 2 INCHES OF RAIN IN ONE
HOUR...SMALL HAIL...WIND GUSTS TO 45 MPH...AND DEADLY LIGHTNING.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHERN NEW
MEXICO AND FAR WEST TEXAS THROUGH FRIDAY MORNING.

TURN AROUND...DONT DROWN.

PARK

The radar

The El Paso radar (KEPZ), 185 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
August 3, 3:30 PM MST to 5:30 PM MST
Where
Grant County, Ft Bayard
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.739, -108.382 (the zone’s center; the record gives no point)

Heavy rain over the Pinos Altos Mountains sent a wall of water 3 to 4 feet high into Santa Clara, forcing 5 families to evacuate. Some parked vehicles were submerged, but no injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531785.